Overdose

Patient

Q: What treatments are available for someone who has overdosed on paracetamol when it is not possible to cannulate?

Doctor

A:   Paracetamol or Acetominophen might cause liver damage from a single overdose of 15 gms (30 tablets) although standard hospital guidelines allow an extra safety margin and assume liver damage could occur at a single overdose of 24 standard tablets or 150 mg/kg body weight, whichever is the smaller.
There is an antidote to paracetamol overdose called N-Acetylcysteine, given within 12 hours a complete recovery can be made. The antidote is often useful beyond 12 hours, showing benefit up to 48 hours after overdosing.

Related Q&A

Q: I lost my medication en route to a remote island in the Bahamas. I am gone for one week. I was on 10 mg of Paxil. I...

Q: I forgot to bring my prescription medication- an antidepressant on my trip to the Bahamas. The drug is an SSRI calle...

Q: I started taking fluoxetine yesterday, I took 40ng yesterday and 20 today but forgot to check about things like Niqui...

Q: Hi, I am really struggling, I feel like I have become completely alone, because a new psychiatrist I saw has diagnose...

Q: Hi, I recently had more depression and went into insomnia, i consulted a doctor and he adviced me for a blood test. ...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews